Alert archive / South Carolina / Lake Wind Advisories in 2014

Lake Wind Advisory 3, NWS Columbia, SC

January 18, 201416 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Jan 18, 2014, 4:13 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2014, 4:13 AM EST (09:13 UTC)
Expired
Jan 18, 2014, 2:00 PM EST
In force
10 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS72 KCAE 180913
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EST SAT JAN 18 2014

...LAKE WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
181900-
/O.NEW.KCAE.LW.Y.0003.140118T0913Z-140118T1900Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
413 AM EST SAT JAN 18 2014

...LAKE WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. 

* TIMING...UNTIL 2 PM EST THIS AFTERNOON.

* WINDS...WEST WINDS 15 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS.

* IMPACTS...STRONG WINDS AND ROUGH WAVES WILL CREATE HAZARDOUS
  CONDITIONS FOR SMALL CRAFTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 18, 12:47 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 18, 12:47 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EST SAT JAN 18 2014

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE FORECAST AREA THIS EVENING.
ANOTHER FRONT WILL PUSH THROUGH THE AREA SATURDAY NIGHT. MOISTURE
WILL REMAIN LIMITED.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
THE COLD FRONT WAS MAKING ITS WAY TO THE COAST EARLY THIS
MORNING. DRY AIR FILTERING IN WITH DEWPOINTS IN THE TEENS.
SCATTERED CLOUDS OVER THE EASTERN MIDLANDS WILL EXIT THE AREA IN
THE NEXT COUPLE OF HOURS...LEAVING CLEAR SKIES FOR THE REST OF THE
NIGHT. WEST WIND BEHIND THE FRONT WILL HELP HOLD UP TEMPERATURES.
STRONG COLD ADVECTION SHOULD RESULT IN LOWS IN THE MID 20S TO
LOWER 30S AS INDICATED BY MOST OF THE GUIDANCE.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM SUNDAY/...
THE PRESSURE RIDGE WILL BE SOUTH OF THE FORECAST AREA SATURDAY.
THE RIDGE WILL BLOCK A RETURN OF MOISTURE AHEAD OF THE NEXT COLD
FRONT. THE MODELS SHOW THIS FRONT MOVING THROUGH THE FORECAST AREA
SATURDAY NIGHT. MORE OF A MODIFIED AIR MASS WILL FOLLOW THIS
FRONT. THE TEMPERATURE GUIDANCE WAS CLOSE WITH HIGHS IN THE 40S
SATURDAY...LOWS IN THE MIDDLE 20S TO AROUND 30 SATURDAY
NIGHT...AND HIGHS IN THE LOWER AND MIDDLE 50S SUNDAY. IT WILL BE
BREEZY SATURDAY AND SUNDAY WHICH WILL MAKE IT FEEL COOLER. MODEL
TIME-HEIGHT DISPLAYS AND EXPECTED MIXING SUPPORT GUSTS AROUND 20
KNOTS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE GFS AND ECMWF MAINTAIN UPPER-LEVEL TROUGHING OVER THE EASTERN
PART OF THE NATION DURING THE MEDIUM-RANGE PERIOD. THE MODELS
INDICATE LITTLE MOISTURE ASSOCIATED WITH A SERIES OF COLD FRONTS.
THE GFS...ECMWF...AND EKD MOS SUPPORT ABOVE NORMAL HIGH TEMPERATURES
AHEAD OF A COLD FRONT MONDAY WITH BELOW NORMAL READINGS DURING THE
REST OF THE PERIOD. THE MOS IS CONSISTENT WITH POPS 20 PERCENT OR
LESS THROUGH FRIDAY.

&&

.AVIATION /06Z SATURDAY THROUGH THURSDAY/...
HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE TAF PERIOD.

DRY COLD FRONT HAS MOVED EAST OF THE TAF SITES. WINDS REMAIN THE
MAIN ISSUE THROUGH THE TAF PERIOD WITH WESTERLY AROUND 10 TO 15
KNOTS WITH GUSTS UP TO 25 KNOTS FOR THE REMAINDER OF THE PERIOD.
COOLER AND DRIER AIR MOVING IN BEHIND THE FRONT AND GUSTY WINDS
OVERNIGHT WILL PREVENT FOG FORMATION. WINDS WILL REMAIN GUSTY
THROUGH THE DAY TODAY AND GRADUALLY DIMINISH TO AROUND 5 KTS FROM
THE SOUTHWEST TONIGHT.

EXTENDED AVIATION OUTLOOK...A COLD FRONT WILL MOVE THROUGH THE
REGION SATURDAY NIGHT WITH LOW CONFIDENCE IN RESTRICTIONS. BREEZY
CONDITIONS POSSIBLE AT TIMES SUNDAY THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

Nearby

Lake Wind Advisories in South Carolina, 2014Lake Wind Advisories in Georgia, 2014Every lake wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.